Alert archive / Mississippi / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 26, NWS Memphis, TN

February 28, 2011

NWS Memphis, TN issued this severe thunderstorm warning at Feb 28, 2011, 3:44 AM CST. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2011, 3:44 AM CST (09:44 UTC)
Expired
Feb 28, 2011, 4:30 AM CST
In force
46 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 11:49 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Feb 27, 11:49 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1149 PM CST SUN FEB 27 2011

.UPDATE...AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 1105 PM CST SUN FEB 27 2011/

DISCUSSION...LOW LEVEL JET STREAK ALREADY IN PLACE ACROSS THE
LOWER MISSISSIPPI VALLEY AS OF 10 PM CST AS THE BLOOMFIELD UPPER
AIR PROFILER ALREADY INDICATING 925 MB WINDS AT 75 KTS. THIS IS
TRANSLATING TO 20 TO 30 MPH SUSTAINED WINDS WITH GUSTS TO 40 MPH
ACROSS NORTHEAST ARKANSAS. BASED ON THESE TRENDS...UPDATED GRIDS
AND ISSUED A WIND ADVISORY FOR THE AREAS ALONG AND WEST OF THE
MISSISSIPPI RIVER DELTA THROUGH 6 AM CST. NO OTHER CHANGES MADE AT
THIS TIME.

UPDATED GRIDS ALREADY SENT.

CJC

PREV DISCUSSION... /ISSUED 918 PM CST SUN FEB 27 2011/

DISCUSSION...02Z SURFACE ANALYSIS PLACES A QUASI-STATIONARY
BOUNDARY FROM WICHITA THROUGH CENTRAL MISSOURI TO THE OHIO VALLEY.
MEANWHILE...A SURFACE LOW IS LOCATED ACROSS CENTRAL OKLAHOMA WITH
A DRYLINE EXTENDING SOUTH ACROSS TEXAS THROUGH WICHITA
FALLS...JUNCTION AND DEL RIO. A TRAILING COLD FRONT IS LOCATED
FROM THE OKLAHOMA/TEXAS PANHANDLE BACK THROUGH MIDLAND TEXAS.
TEMPERATURES AS OF 8 PM CST ARE IN THE 60S TO LOWER 70S AT MOST
LOCATIONS. PREDOMINANT CONCERN FOR THIS UPDATE IS SHORT TERM
TRENDS ASSOCIATED WITH SEVERE THUNDERSTORM POTENTIAL.

WATER VAPOR/IR SATELLITE TRENDS OVER THE PAST COUPLE OF HOURS HAVE
INDICATED CLOUD TOP COOLING ALONG THE DRYLINE ACROSS PORTIONS OF
CENTRAL OKLAHOMA AND NORTHERN TEXAS. IN THE PAST HOUR...KTLX
/OKLAHOMA CITY/ WSR-88D HAS SHOWN THE CONVECTIVE INITIATION
FINALLY BEGINNING.

COMPARING LATEST SHORT TERM TRENDS WITH THE 00Z NAM/RUC AND THE
18Z GFS...BELIEVE MODELS ARE A BIT QUICK WITH THE ONSET OF
CONVECTIVE ACTIVITY ACROSS THE MID SOUTH...SUGGESTING SOME
CONVECTIVE DEVELOPMENT AHEAD OF THE LINE. OTHER THAN THE FIRST
FEW HOURS OF THE 00Z NAM...THE 00Z NAM/RUC ARE IN GOOD AGREEMENT
BRINGING THE LINE OF CONVECTION TO THE WESTERN EDGE OF THE
FORECAST AREA ACROSS ARKANSAS SOMETIME BETWEEN 3-4 AM CST.

STEEP 700-500 MB LAYER MID LEVEL LAPSE RATES AROUND 7.5
C/KM...MOST UNSTABLE/SURFACE BASED CAPE VALUES UP TO 1500
J/KG...LI/S AROUND -7...AND FAVORABLE DIVERGENCE /LIFT ALOFT
PRODUCED BY A COUPLED 145KT 300MB UPPER LEVEL JET. SUGGEST THE
POTENTIAL FOR SEVERE THUNDERSTORMS EXCELLENT ACROSS THE AREA
OVERNIGHT INTO MONDAY MORNING. ADDITIONALLY...LCLS/EQUILIBRIUM
LEVELS...0-1KM STORM RELATIVE HELICITIES AROUND 400 M2/S2...AND
0-6 KM BULK SHEAR VALUES BETWEEN 50-60 KTS FAVOR CONVECTIVE MODE
IN THE FORM OF A LINEAR SQUALL LINE WITH INDIVIDUAL SEGMENTS IN
THE LINE EXHIBITING MINI-SUPERCELLULAR TYPE CHARACTERISTICS.

CONSEQUENTLY...WILL BE UPDATING THE FORECAST TO HOLD OFF BEST
CHANCES FOR SEVERE THUNDERSTORMS UNTIL 2-4 AM AT THE
EARLIEST...FOR AREAS WEST OF THE MISSISSIPPI RIVER. AHEAD OF THIS
LINE A FEW SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE...SO WILL ALSO KEEP POPS IN FORECAST BEFORE THE MAIN
CONVECTIVE LINE ARRIVES LATER TONIGHT.

UPDATED GRIDS WILL BE AVAILABLE SHORTLY.

CJC

PREV DISCUSSION... /ISSUED 549 PM CST SUN FEB 27 2011/

UPDATE...AVIATION DISCUSSION.

PREV DISCUSSION... /ISSUED 254 PM CST SUN FEB 27 2011/

DISCUSSION...

SEVERE WEATHER OUTBREAK EXPECTED TONIGHT INTO MONDAY...

CURRENTLY TEMPERATURES ARE IN THE 70S OVER MUCH OF THE CWA. 80 DEGREE
TEMPERATURES ARE JUST SOUTH OF THE CWA. DEWPOINTS ARE IN THE LOWER
TO MID 60S. THIS HAS CREATED A WARM UNSTABLE AIRMASS OVER THE CWA.
CAPE VALUES ARE CURRENTLY RUNNING 500-1000 J/KG WITH 0-1KM
HELICITY AROUND 300 M2/S2. JUST WAITING FOR CONVECTION TO FIRE UP
AND TO SEE IF IT CAN BECOME SURFACE BASED. 12Z MODELS WERE SHOWING
CONVECTION DEVELOPING OVER NORTHEAST ARKANSAS...THE MISSOURI
BOOTHEEL... AND EXTREME WEST TENNESSEE BY 00Z IN ASSOCIATION WITH
THE INITIAL SHORTWAVE. LOOKING AT RADAR...ISOLATED SHOWERS AND
THUNDERSTORMS CONTINUE TO DEVELOP BUT NOTHING HAS BECOME SURFACE
BASED YET. WILL CONTINUE TO MONITOR. LATER THIS EVENING EXPECT A
SQUALL LINE TO DEVELOP OUT AHEAD OF THE POTENT LOW PRESSURE SYSTEM
AND TRAILING COLD FRONT. THE LINE WILL BEGIN PUSH INTO THE AREA
AROUND MIDNIGHT. THIS WILL BE THE MAIN FOCUS OF SEVERE STORMS
OVERNIGHT INTO MONDAY. LOWS WILL REMAIN MILD WITH MOST READINGS
STAY IN THE 60S. HIGHS ON MONDAY WILL RANGE FROM THE UPPER 50S
ACROSS NORTHEAST ARKANSAS TO THE MID 70S ACROSS NORTHEAST
MISSISSIPPI.

MONDAY NIGHT THROUGH WEDNESDAY NIGHT...HIGH PRESSURE WILL BUILD INTO
THE REGION THROUGH THE PERIOD. DRY WEATHER WITH NEAR NORMAL
TEMPERATURES ARE EXPECTED. LOWS WILL BE IN THE 30S WITH HIGHS IN THE
50S AND 60S.

ON THURSDAY...WINDS WILL TURN AROUND TO THE SOUTH BEHIND A WARM FRONT
WHICH WILL ALLOW TEMPERATURES TO REACH INTO THE UPPER 60S INTO THE
LOWER 70S. SKIES WILL REMAIN MOSTLY SUNNY.

THURSDAY NIGHT INTO FRIDAY...WARM AIR ADVECTION SHOWERS AHEAD OF AN
APPROACHING COLD FRONT COULD OCCUR. MODELS SEEM TO BE PUSHING TIMING
BACK A BIT THUS MOST OF THURSDAY NIGHT COULD REMAIN DRY.
TEMPERATURES WILL REMAIN MILD.

FRIDAY NIGHT THROUGH SUNDAY...MODELS DISAGREE ON SOLUTIONS FOR NEXT
COLD FRONT. GFS PUSHES COLD FRONT INTO THE CWA FRIDAY NIGHT INTO
SATURDAY WHILE THE 00Z ECMWF CUTS OFF AN UPPER LOW OVER SOUTHERN
ARKANSAS/NORTHERN LOUISIANA WHICH ESSENTIALLY SLOWS THE PROGRESSION
OF THE FRONT. THE 12Z ECMWF IS A LITTLE FASTER WITH PROGRESSION AS
IT DOES NOT TOTALLY CUT OFF AN UPPER LOW BUT STILL DEVELOPS A
CLOSED UPPER LOW OVER THE MIDSOUTH. FOR NOW WILL CONTINUE TO LEAN
WITH THE GFS SINCE IT HAS SHOWN RUN TO RUN CONSISTENCY.

KRM

.AVIATION...

06Z TAF CYCLE

A LINE OF THUNDERSTORMS HAS DEVELOPED ACROSS SOUTH OKLAHOMA AND
NORTH TEXAS AND IS MOVING EAST AT AROUND 35 KNOTS. INCREASING LOW
LEVEL WINDS WILL LIKELY RESULT IN AN INCREASE IN FORWARD SPEED.
THIS LINE WILL BRING BRIEF WIND GUSTS IN EXCESS OF 50
KNOTS...SUDDEN DECREASES IN VISIBILITY TO LESS THAN ONE
MILE DUE TO HEAVY RAINFALL AND FREQUENT FREQUENT LIGHTNING TO ALL
TAF SITES AS IT PASSES. IFR CEILINGS CAN ALSO BE EXPECTED.

BEST GUESS AT TIMING OF THE SQUALL LINE WOULD BRING IT THROUGH
JBR AROUND 10Z...MEM AROUND 11Z...AND MKL/TUP BETWEEN 12 AND 14Z.

SOUTHERLY FLOW WILL CONTINUE THROUGH THE NIGHT...SUSTAINED AROUND
12-15 KNOTS WITH GUSTS UP TO 25 KNOTS. AFTER THE FRONT PASSES...WINDS
WILL SHIFT NORTHWESTERLY INCREASING TO 15-20 KNOTS WITH GUSTS
AROUND 25 KNOTS.  SOME CLEARING IS EXPECTED TOMORROW AFTERNOON.

JDS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  66  66  35  57 / 100  50   0   0
MKL  67  67  31  55 /  90  60   0   0
JBR  61  61  32  55 / 100  30   0   0
TUP  69  73  36  59 /  60 100   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 6 AM CST MONDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL 6 AM CST MONDAY FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL 6 AM CST MONDAY FOR COAHOMA-DESOTO-PANOLA-
     QUITMAN-TALLAHATCHIE-TATE-TUNICA.

TN...WIND ADVISORY UNTIL 6 AM CST MONDAY FOR DYER-LAKE-LAUDERDALE-
     OBION-SHELBY-TIPTON.

&&
Hazardous weather outlook, Feb 27, 11:06 PM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1106 PM CST SUN FEB 27 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1106 PM CST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVERNIGHT ACROSS
EAST ARKANSAS...THE MISSOURI BOOTHEEL...MOST OF WEST TENNESSEE...AND
A SMALL PART OF EXTREME NORTHWEST MISSISSIPPI. A SLIGHT RISK FOR
SEVERE THUNDERSTORMS IS POSSIBLE ACROSS THE REMAINDER OF THE MID
SOUTH OVERNIGHT.

A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED TO OCCUR ACROSS
THE MIDSOUTH OVERNIGHT INTO MONDAY MORNING AS A POTENT AREA OF LOW
PRESSURE MOVES ACROSS THE LOWER MISSISSIPPI VALLEY. THE TIME OF
GREATEST THREAT FOR SEVERE THUNDERSTORMS IS BETWEEN 2 TO 4 AM WEST
OF THE MISSISSIPPI RIVER...AND AFTER 4 AM ALONG THE MISSISSIPPI
RIVER. LARGE HAIL...DAMAGING WINDS...LOCALIZED FLASH FLOODING...AND
THE POTENTIAL FOR TORNADOES ARE POSSIBLE WITH ANY THUNDERSTORMS THAT
BECOME SEVERE.

A WIND ADVISORY IS ALSO IN EFFECT FOR AREAS ALONG AND WEST OF THE
MISSISSIPPI RIVER DELTA THROUGH 6 AM CST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY MORNING ACROSS
MUCH OF WEST TENNESSEE AND NORTH MISSISSIPPI AND A MODERATE RISK FOR
SEVERE STORMS FOR AREAS EAST OF A LINE FROM MARTIN TENNESSEE TO
HOLLY SPRINGS MISSISSIPPI. LARGE HAIL...DAMAGING WINDS...LOCALIZED
FLASH FLOODING...AND THE POTENTIAL FOR TORNADOES ARE POSSIBLE WITH
ANY THUNDERSTORMS THAT BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED OVERNIGHT INTO MONDAY MORNING.

In the hours before

Special weather statement, Feb 28, 1:46 AM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
146 AM CST MON FEB 28 2011

ARZ008-017-280815-
RANDOLPH AR-LAWRENCE AR-
146 AM CST MON FEB 28 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 215 AM CST FOR...

  LAWRENCE COUNTY IN EASTERN ARKANSAS...
  RANDOLPH COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS AT LEAST 40 MPH WAS
LOCATED FROM 24 MILES WEST OF DALTON TO 29 MILES WEST OF STRAWBERRY
AT 146 AM CST...MOVING EAST AT 45 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR
BLACK ROCK...HOXIE...LAKE CHARLES STATE PARK...POCAHONTAS AND WALNUT
RIDGE...SHOULD MONITOR THIS STORM CLOSELY.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY AREA.

&&

LAT...LON 3650 9141 3650 9081 3648 9078 3616 9086
      3593 9095 3592 9137 3623 9136 3625 9133
      3625 9127 3632 9127 3633 9129 3641 9132
      3642 9135 3646 9137 3649 9142
TIME...MOT...LOC 0746Z 269DEG 40KT 3655 9151 3630 9149
          3598 9180
Special weather statement, Feb 28, 2:17 AM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
217 AM CST MON FEB 28 2011

ARZ008-009-017-018-280900-
CLAY AR-RANDOLPH AR-GREENE AR-LAWRENCE AR-
217 AM CST MON FEB 28 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 AM CST FOR...

  WESTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
  NORTHERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
  RANDOLPH COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS AT LEAST 40 MPH WAS
LOCATED FROM 10 MILES NORTH OF DALTON TO 9 MILES WEST OF ANNIEVILLE
AT 217 AM CST...MOVING EAST AT 45 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CLAY...GREENE...LAWRENCE AND RANDOLPH COUNTIES...INCLUDING
LOCATIONS NEAR BLACK ROCK...CORNING...LAKE CHARLES STATE PARK...
POCAHONTAS AND WALNUT RIDGE...SHOULD MONITOR THIS STORM CLOSELY.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY AREA.

&&

LAT...LON 3617 9136 3626 9123 3650 9121 3651 9032
      3632 9033 3606 9073 3605 9136
TIME...MOT...LOC 0817Z 265DEG 41KT 3655 9109 3626 9111
          3611 9136
Local storm report, Feb 28, 3:04 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
304 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 AM     TSTM WND GST     CORNING                 36.41N 90.59W
02/28/2011  M56 MPH          CLAY               AR   AWOS

&&

CDG

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 10:47 PM CSTWind AdvisoryMEGCoahoma, DeSoto, Panola, Quitman, Tallahatchie, Tate and 1 more7 hr
Feb 28, 3:00 AM CSTSevere Thunderstorm WarningMEG30 min
Feb 28, 12:06 PM CSTWind AdvisoryMEGBenton, Coahoma, DeSoto, Marshall, Panola, Quitman and 2 more4 hr
Feb 28, 5:29 AM CSTFlash Flood WarningMEGCarroll, Gibson3 hr
Feb 28, 6:35 AM CSTTornado WarningMEGDecatur, Henderson25 min
Feb 28, 6:53 AM CSTSpecial Weather StatementMEGShelby37 min
Feb 28, 7:08 AM CSTSpecial Weather StatementMEGShelby, Tipton22 min
Feb 28, 8:31 AM CSTFlash Flood WarningMEGCarroll, Gibson117 min
Feb 28, 1:46 AM CSTSpecial Weather StatementMEGLawrence, Randolph29 min
Feb 28, 2:17 AM CSTSpecial Weather StatementMEGClay, Randolph43 min
Feb 28, 3:00 AM CSTSevere Thunderstorm WarningMEGClay30 min
Feb 28, 3:44 AM CSTSevere Thunderstorm WarningMEGClay46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.